Georgia, 2006

Hail and Damaging Winds in Georgia, May 27, 2006

May 27, 2006 · NWS FFC · 9 events in 5 counties and zones

5 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 27, 4:30 PM EST, 0 minutes earlier.

Area forecast discussion, May 27, 4:30 PM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT SAT MAY 27 2006

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
APPARENTLY ENOUGH INSTABILITY HAD BOTTLED UP THAT BY AROUND 18Z...
CONVECTIVE TEMPERATURE WAS ABLE TO BREAK WHATEVER CAP WE HAD AND
ISOLATED SHOWERS HAD BEGUN DEVELOPING IN VARIOUS LOCATIONS ACROSS
THE SOUTHEASTERN UNITED STATES. BETWEEN WATER VAPOR AND VISIBLE
SATELLITE IMAGERY...IT LOOKS LIKE LEFTOVER MCV FROM FRIDAY SEEMS
TO BE PART OF THE CULPRIT. HOWEVER...SINCE THESE STORMS WILL BE
MOSTLY DIURNALLY DRIVEN INSTABILITY-TYPE STORMS DUE TO LACK OF
DYNAMICS...DO NOT EXPECT THEM TO LINGER MUCH PAST SUNSET. CANNOT
RULE OUT A MARGINAL SEVERE STORM OR TWO AS THEY PULSE UP AND DOWN.

MODELS ARE HAVING A BIT OF TROUBLE RESOLVING THIS SITUATION. THE
GFS AND RUC BOTH WANTED TO BREAK OUT STORMS EVERYWHERE EARLIER
THIS AFTERNOON. NAM AND PARALLEL NAM ARE BETTER WITH THE PLACEMENT
OF THE STORMS (INITIATION NEAR 18Z WAS ALONG THE SAVANNAH RIVER)
BUT CONVECTIVE INITIATION IN BOTH OF THESE MODELS WAS LATER THIS
EVENING AND OVERNIGHT. IN SPITE OF THIS...THEY DO ALL AT LEAST
AGREE ON POPS LESS THAN 20% FOR THE OVERNIGHT PERIOD. HOWEVER...
THEY ALSO ALL HINT ON SOME SORT OF MCS DEVELOPING OFF THE SOUTH
CAROLINA COAST. GIVEN THIS HAVE LEFT SLIGHT CHANCE POPS IN THE
EARLY OVERNIGHT PERIOD FAR SOUTHEAST...NO MENTION OF RAIN
ELSEWHERE RIGHT NOW...BUT WILL WAIT TILL PRESS TIME FOR FINAL
DECISION. A BIT OF A REPEAT ON SUNDAY AS THE RIDGE ALOFT BUILDS
IN ALLOWING THE MOISTURE TO REMAIN LOCKED IN PLACE. TEMPERATURES
SOAR AGAIN TO THE LOWER 90S IN SOME AREAS. SOUTHERLY FLOW
AROUND THE WESTERN EDGE OF THE HIGH BRINGS CONTINUED MOISTURE FLOW
AND RAIN CHANCES INTO THE DEEP SOUTH ON MONDAY...AND PARTS OF WEST
CENTRAL AND NORTHWEST GEORGIA GET INTO THIS ACT. NO REAL CHANGES
ALOFT DURING THE SHORT TERM...SO ANY STORMS THAT DEVELOP WOULD
CONTINUE TO BE THESE AFTERNOON PULSE SUMMERTIME STORMS...HIGH CAPE
LOW SHEAR TYPE STUFF WITH MAYBE SOME HAIL AND A DOWNBURST OR TWO
HERE OR THERE. 500MB TEMPS REMAIN IN THE -8C TO -10C RANGE...NO
JET TO SPEAK OF MOVING OVER THIS AREA...AND OTHER THAN A
SHORTWAVE WIGGLING THROUGH THE UPPER RIDGE...NO REAL FORCING
ALOFT.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
LARGE UPPER RIDGE REMAINS OVER THE SOUTHEAST THROUGH A GOOD
PORTION OF THE EXTENDED...CONTINUING THE PATTERN OF ISOLATED TO
SCATTERED AFTERNOON PULSE-TYPE SHOWERS AND THUNDERSTORMS. THE
RIDGE GRADUALLY BREAKS DOWN...OR RATHER FLATTENS...TOWARD THE END
OF THE WORK WEEK WHEN A WAVE MOVES ACROSS THE NORTHERN HALF OF THE
UNITED STATES. THE FRONT ASSOCIATED WITH THIS SYSTEM LOOKS
INITIALLY TO BE FAIRLY POTENT...BUT BY THE TIME IT REACHES OUR
AREA ON FRIDAY...NATURALLY...IT WEAKENS AND THE MOISTURE SEEMS TO
SPLIT ACROSS THE STATE. WILL HAVE TO WAIT AND SEE WHAT COMES OF
IT...BUT GENERALLY AN UNSETTLED PATTERN UNTIL THE FRONT MOVES
THROUGH. OF COURSE...WE WILL SOON BE GETTING INTO THE TIME OF YEAR
THAT IT WILL BE RARE FOR A FRONT TO ACTUALLY MAKE IT ALL THE WAY
THROUGH THE STATE. FOR THE MOST PART...MID 80S TO LOWER 90S FOR
HIGHS... MID 60S TO LOWER 70S FOR LOWS.

&&

.AVIATION...
OVERALL...VFR CONDITIONS EXPECTED THROUGH TAF VALID PERIOD...WITH
JUST ISOLATED...BRIEF EXCEPTIONS. SUBTROPICAL...SUMMERLIKE UPPER
RIDGE BUILDING OVER THE AREA AND FORECAST TO REMAIN IN PLACE OVER
THE SOUTHEAST...NAMELY GEORGIA...FOR THE NEXT SEVERAL DAYS. DYNAMICS
WILL REMAIN VERY WEAK...MUCH LIKE JULY...BUT INSTABILITY WILL BE
HIGH. AMPLE LOW-LEVEL MOISTURE REMAINS IN PLACE. THUS...EXPECT
PATTERN OF ISOLATED AFTERNOON/EVENING SHRA/TSRA TO CONTINUE. IN
GENERAL...POPS NOT HIGH ENOUGH TO MENTION IN TAFS. IMMEDIATE SFC
AIR MASS REMAINS RELATIVELY DRY WITH DEWPOINTS IN THE 60S...THUS
RADIATIONAL FOG NOT A SIGNIFICANT PROBLEM GIVEN HIGH MIN TEMPS. IN
ADDITION...MCN...ONE OF THE USUAL FOG LOCATIONS...HAS HAD NO RAIN
RECENTLY AND NOW AROUND 9 INCHES BELOW NORMAL FOR THE YEAR.
THUS...DO NOT EXPECT MUCH PROBLEM THERE EITHER.

CEILINGS...
VFR THROUGH TAF VALID PERIOD...WITH THE ONLY EXCEPTION BEING ISOLD
BRIEF IFR IN SHRA/TSRA ACTIVITY DURING THE AFTERNOON/EVENING. THERE
ARE NO SYNOPTIC SYSTEMS SLATED TO AFFECT THE AREA THROUGH THE TAF
VALID PERIOD...SO OTHER THAN CONVECTIVE DEBRIS...SKIES WILL TEND TO
GO CLEAR OVERNIGHT AND IN THE EARLY MORNING HOURS.

VISIBILITY...
ONLY TWO EXCEPTIONS FROM VFR VISIBILITY WILL BE ISOLATED...BRIEF
AFTERNOON/EVENING SHRA/TSRA AND MVFR VISIBILITY IN FOG/HAZE MORNING
HOURS. NOTE...THAT HAZE MAY BECOME AN INCREASING PROBLEM DURING THE
DAYTIME AS UPPER RIDGE BUILDS OVER THE AREA AND SFC AIR MASS BECOMES
STAGNANT.

WX...
ISOLD SHRA/TSRA IN THE 18Z-02Z PERIOD. NOT ENOUGH TO WARRANT
ANYTHING OTHER THAN VCTS AT THIS TIME AND AMEND IF CLEAR THAT TSRA
WILL AFFECT TAF SITE. THERE DOES APPEAR TO BE A SLIGHTLY BETTER
CHANCE FOR SHRA/TSRA ACROSS ATL-MCN-CSG ON SUN THAN WAS OBSERVED
TODAY.

WINDS...
AS UPPER RIDGE BUILDS OVER THE AREA A VERY WEAK BACKDOOR FRONT WILL
EVOLVE. THIS WILL BRING WINDS AROUND TO THE NE LATE SUNDAY. EXACT
TIMING OF SUCH WILL BE DIFFICULT GIVEN WEAK FLOW. SPEEDS GENERALLY
LESS THAN 10KTS THROUGH TAF VALID PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         71  92  70  90 /  10  20  10  10
ATHENS          69  95  65  95 /  10  20  10  10
GAINESVILLE     70  91  64  89 /  10  20  10  20
ROME            69  96  67  94 /  10  20  10  20
COLUMBUS        71  96  69  95 /  10  20  20  10
MACON           68  95  67  93 /  10  20  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12/19
Hazardous weather outlook, May 27, 5:00 AM EST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT SAT MAY 27 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
600 AM EDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND TONIGHT. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME NORTH THIS
AFTERNOON AND EVENING.

.SYNOPSIS...
A FRONTAL BOUNDARY STRETCHING FROM PENNSYLVANIA TO TENNESSEE WILL
DRIFT SOUTH...NEARING THE TENNESSEE GEORGIA BORDER THIS AFTERNOON.

.PRIMARY HAZARDS...
THE MOST SIGNIFICANT HAZARD FROM THUNDERSTORMS TODAY WILL BE
CLOUD-TO-GROUND LIGHTNING. LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS WILL ALSO BE POSSIBLE IN ANY SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE MOST SIGNIFICANT THREAT OF SEVERE
THUNDERSTORMS WILL BE NORTH OF A ROME TO GAINSVILLE LINE BETWEEN 3 PM
AND 9 PM.

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO NORTH
AND CENTRAL GEORGIA THIS AFTERNOON...AHEAD OF A FRONTAL BOUNDARY
DRIFTING SOUTHWARD FROM THE OHIO-TENNESSEE VALLEY REGION. THE
AIRMASS ACROSS NORTH AND CENTRAL GEORGIA IS EXPECTED TO BECOME
INCREASINGLY UNSTABLE DURING THE AFTERNOON AS TEMPERATURES CLIMB
INTO LOW AND MID 90S AND DEW POINTS RANGE FROM THE MIDDLE 60S TO
AROUND 70. WITH CAPES FORECAST TO INCREASE INTO THE 1500 TO 2500
RANGE AND LIFTED INDICES IN THE MINUS 2 TO MINUS 5 RANGE...A FEW OF
THE THUNDERSTORMS COULD BECOME SEVERE PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY DURING
THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS...ESPECIALLY ACROSS EXTREME NORTH
GEORGIA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON OR
EVENING.

In the hours before

Special weather statement, May 27, 3:04 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
404 PM EDT SAT MAY 27 2006

GAZ007-014-272030-
404 PM EDT SAT MAY 27 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...DANGEROUS CLOUD TO
GROUND LIGHTNING AND 40 TO 50 MPH WINDS IN DAWSON AND GILMER
COUNTIES UNTIL 430 PM EDT...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CARTECAY...MOVING SOUTHEAST AT 10 MPH. THIS
STORM WILL AFFECT AMICALOLA FALLS STATE PARK. KEEP ALERT AND BE
PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED.
Special weather statement, May 27, 3:31 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
431 PM EDT SAT MAY 27 2006

GAZ023-272100-
431 PM EDT SAT MAY 27 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...VERY HEAVY
RAINFALL...AND 40 TO 50 MPH WINDS IN HALL COUNTY UNTIL 500 PM EDT...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED JUST SOUTH OF MURRAYVILLE...MOVING
SOUTHEAST AT 10 MPH. THIS STORM WILL AFFECT NORTH PARTS OF LAKE
LANIER AND NORTHWEST PARTS OF GAINESVILLE.

REMAIN ALERT AND BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED.
Special weather statement, May 27, 3:33 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
433 PM EDT SAT MAY 27 2006

GAZ014-015-272100-
433 PM EDT SAT MAY 27 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...VERY HEAVY
RAINFALL...AND 40 TO 50 MPH WINDS IN DAWSON AND LUMPKIN COUNTIES
UNTIL 500 PM EDT...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF AMICALOLA FALLS STATE PARK
...MOVING SOUTHEAST AT 10 MPH. ANOTHER STRONG STORM WAS LOCATED NEAR
AMICALOLA MOUNTAIN. THESE STORMS WILL AFFECT AMICALOLA FALLS STATE
PARK AND NIMBLEWILL.

ISOLATED RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES CAN BE EXPECTED
OVER THE NEXT HOUR IN THE PATH OF THIS STORM. REMAIN ALERT AND BE
PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED.
Special weather statement, May 27, 4:00 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 PM EDT SAT MAY 27 2006

GAZ015-023-272130-
500 PM EDT SAT MAY 27 2006

...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAIN...PEA SIZED
HAIL...AND 40 MPH WINDS IN HALL AND LUMPKIN COUNTIES UNTIL 530 PM
EDT...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTH OF MURRAYVILLE...DRIFTING
SOUTHEAST AT 5 MPH. ANOTHER STRONG STORM WAS LOCATED NEAR AURARIA IN
SOUTHERN LUMPKIN COUNTY. THESE STORMS WILL PRODUCE 1 TO 2 INCHES
OVER ISOLATED AREAS AND MAY RESULT IN MINOR FLOODING. REMAIN ALERT
AND BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Atlanta radar (KFFC), 122 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
May 27, 4:30 PM EST to 4:43 PM EST
Where
Dawson County, Lumpkin
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
34.367, -84.033

The Dawson County 911 Center relayed a report of penny-sized hail.

Thunderstorm Wind, Hall

When
May 27, 4:30 PM EST to 4:35 PM EST
Where
Hall County, 2 mi NW of Gainesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
34.317, -83.850

The public reported several trees down in a small confined area northwest of Gainesville.

Hail, Hall

When
May 27, 4:41 PM EST to 4:45 PM EST
Where
Hall County, 5 mi WSW of Murrayville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.383, -83.983

The public reported penny-sized hail in the extreme northwest corner of the county near the Dawson county line.

Thunderstorm Wind, Whitfield

When
May 27, 5:00 PM EST to 5:15 PM EST
Where
Whitfield County, Rocky Face
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
34.800, -85.033

The public reported that three to five trees were blown down in the Rocky Face area.

Thunderstorm Wind, Catoosa

When
May 27, 5:20 PM EST
Where
Catoosa County, Ringgold
Measured
35 kt (40 mph) estimated gust
Property damage
$250
Reported by
GENERAL PUBLIC
Coordinates
34.917, -85.117

The public reported that one tree was blown down.

Hail, Catoosa

When
May 27, 5:30 PM EST to 5:54 PM EST
Where
Catoosa County, 6 mi S of Ringgold
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.833, -85.117

The Catoosa County Emergency Management Director reported two rounds of nickel-sized hail affected the southeast part of the county.

Hail, Whitfield

When
May 27, 5:55 PM EST to 5:58 PM EST
Where
Whitfield County, 1 mi W of Rocky Face
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.800, -85.050

The public reported penny-sized hail.

Hail, Floyd

When
May 27, 7:20 PM EST to 7:27 PM EST
Where
Floyd County, Shannon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.333, -85.067

The public reported penny-sized hail in Shannon and southeast of Shannon near the intersection of Georgia Highway 53 and Ward Mountain Road.

Thunderstorm Wind, Floyd

When
May 27, 7:23 PM EST to 7:27 PM EST
Where
Floyd County, 2 mi SE of Shannon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
34.317, -85.050

The public reported that a possible microburst or downburst uprooted eight to nine large pine trees in the area near Georgia Highway 53 and Ward Mountain Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512172, 5512174, 5512173, 5512180, 5512179, 5512175, 5512176, 5512177, 5512178.